Pennsylvania, 2023Flooding and Heavy Snow in Pennsylvania, December 18 to 19, 2023
December 18 to 19, 2023 · NWS CTP · 5 events in 4 counties and zones
A strong coastal storm developed over the eastern Gulf of Mexico, crossed the Florida peninsula, and pushed northward up the East Coast from December 17 through December 19, 2023. This system produced 2-4 of rainfall across the eastern half of Pennsylvania, which led to localized flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong coastal storm developed over the eastern Gulf of Mexico, crossed the Florida peninsula, and pushed northward up the East Coast from December 17 through December 19, 2023. This system produced 2-4 of rainfall across the eastern half of Pennsylvania, which led to localized flooding. As colder air rushed in behind the system, 6 to 8 inches of snow fell across portions of Pennsylvania's Laurel Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 18, 12:30 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Dec 18, 12:30 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1230 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong coastal storm will move north along the Carolina coast
overnight and bring a widespread soaking to heavy rainfall
across all of Central and Eastern Pennsylvania into Monday
morning. The soaking rain will be followed by strong blustery
northwest winds and accumulating snowfall/heavy snow showers
Monday into Tuesday. In the wake of the storm, expect much
improved weather conditions by Wednesday with moderating
temperatures into late week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Moderate to locally heavy rainfall rates have reached into the
Lower Susq and parts of the SC Mountains this evening, with QPE
exceeding 1.25" thus far in parts of these areas. Rainfall
totals thus far through 1030 PM range from 1.25"+ at KMDT and
1.00+" at KTHV to .67"+ from the SC Mountains northward to the
Ridge and Valley region. Regional radar mosaic indicates
heaviest rain band setting back up from northern Adams County
through Dauphin and Schuylkill County at this hour. Inst rafl
rates do exceed 1.5 to 2" but with no training anywhere. FFMP
indicates heaviest hourly rates of 0.8" to 1"+ within the
aforementioned area.
Overall model trend of the past 24 hours has continued into
this evening with hi res runs of the HRRR and NAM12 simulating
the heaviest rainfall of 2.5-3"+ farther east, now straddling
the eastern borders of Schuylkill and Lancaster Counties.
Correspondingly we've nudged our rainfall totals in that
direction with generall half to three quarter inch reductions in
storm totals into the central mountains, but still a very solid
2"+ across the eastern third of central PA. Best chances to see
3" or more remains eastern Lancaster and Schuylkill County at
this time. Heaviest rainfall of the storm over the Lower Susq
River Valley will be from now through 06-07z.
Sfc low northeast of Charleston SC this evening will deepen by
7-8 mb by the time it reaches the Delmarva region during the
predawn hours Monday, then reach NYC by midday Monday. Tonight's
rainfall is only the first part of a multi- faceted storm
system that will eventually bring a "triple threat" of heavy
rain, wind, and snow to central PA over the next 24 to 48 hours.
Flood Watch remains in effect for the eastern half of central
PA, where 2" or more would at least cause minor flooding of poor
drainage areas and significant rises on flashier creeks. Lower
QPF may eventually keep they usual suspects (Swatara, Harper's
Tavern, etc) just under flood stage (and also just below the 6
hourly Flash Flood Guidance values of 2 - 2.5 inches). We'll
continue to watch upstream rainfall estimates and gage readings
into the overnight.
Locally higher amounts over 3" remain possible in the favored
higher terrain of east-central PA where upslope lift will be
enhanced/maximized with southeast exposure. However, with a band
of deeper convection possible near the I-95 corridor some of
the deeper moisture could be robbed from our eastern CWA. Period
of heaviest rainfall wraps up by 12z Monday from south to
north.
As for gusty winds, although an anomalous low-level jet will
overrun eastern PA later this afternoon and evening, model
sounding profiles also show the existence of an inversion above
the boundary layer, which should prevent the strongest winds
from mixing to the surface, save for perhaps the highest
elevations. Colder air wrapping into the backside of the storm
behind a blustery NW flow could begin to change rain to snow
over the Laurel ridges by the end of the period as we transition
into the next phase of the storm.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Good, in depth collaboration with surrounding WFOs to maintain
Winter Storm Watch for Warren County for a combination of
Synoptic and LES (and a Winter Weather Advisory for the Wrn
Mtns), and a Winter Storm Warning remains in effect for Somerset
County where the track of the deepening nrn stream trough and
long fetch off the upstream Glakes and orographic lift will
combine to bring a favorable setup for significant snow.
Potential for heavy lake enhanced and upslope driven snow
accums has increased since this morning (NBM 55-60% percent
chance of >=6" along Laurel Mtn west of US219). The strong
gusty NW wind could enhance winter/travel impacts with blowing
snow and significantly reduced visibility. Model instability
appears to be lacking for widespread squalls as the cold air
arrives, with robust instability tracking well south of the
Mason Dixon line, but some moderate snow bursts are possible
by Monday evening as 5H trough axis slices across the region.
Peak wind gusts (out of the NW) just below advisory category
thresholds (35-45 mph) should develop from later Monday into
early Tuesday as cold advection steepens lapse rates and
improves downward momentum transfer. Best wind gusts should
impact the area Monday evening as the upper trough axis passes
the area and boundary layer mixing and channeled flow is
maximized. This will continue to highlighted in our HWO and
contained in the wording of the WSWs. The wind shift from
southeast to northwest amidst saturated soils could support an
elevated risk of localized power outages as trees sway and water
logged limbs fall in the blustery conditions.
Snow showers likely last through Tuesday morning before
diminishing as high pressure over the Plains shifts to the east
over WV Tuesday night. Temps on Monday likely exhibit a non-
diurnal trend with Tuesday being the seasonably coldest day of
the week with highs in the upper 20s to upper 30s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Continuation of enhanced NW'ly flow in the wake of the sfc low
will promote lake-enhanced precipitation through Tuesday
morning. Plowable snowfall Monday night into Tuesday over the
NW and along the Laurel Highlands remains likely with the NW
flow providing enhanced fetch off lake Erie and a continuous
upslope flow along the Allegheny mountains. The limiting factor
will be the deep layer flow becoming more anticyclonic as this
will cut into the residence time for the increased moisture and
limit overall snow amounts. If given trends are maintained we'd
expect some additional winter headlines to be needed for the
Monday night- Tuesday timeframe.
High pressure will begin building to the south after Tuesday
morning and encourage a similar trend to what we have seen the
last couple weeks. A slight warming in temps towards the end of
the week and dry conditions expected until the next low pressure
system approaches from the west during the weekend.
Deterministic guidance does suggest a return of precipitation
towards the end of the extended period as a sfc low approaches
from the west. Timing and coverage remains uncertain at this
time, especially with the last couple runs not being consistent,
so we have capped PoPs at Chc/SChc for Friday night with higher
chances coming in closer to the Saturday morning timeframe.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
06Z TAFS sent.
Bands of moderate to at times heavy rain will be lifting
northward across the area through about 09Z. Winds not real
strong at this time and a lot of variation. Expect winds to
shift to the northwest and pick up in speed in a few more hours.
Earlier discussion below.
LIFR to IFR conds across central PA will continue Sunday evening
into Monday morning with high (70-80%) confidence as the surge
of Atlantic moisture continues progressing northward. Conds will
deteriorate further within the axis of heaviest rainfall, with
LIFR thresholds on vsby and cigs likely based on RAP model
soundings with saturated profiles at the lowest levels. At this
time, have timed out this rainfall to impact MDT/LNS between
03-05Z and IPT/UNV between 04Z-06Z given the progressive
movement of this feature. There is some possibility that
restrictions come an hour sooner, but have kept closer to
guidance which has been fairly consistent run-to-run wrt timing
of impacts at these airfields. Further to the west, timing of
heaviest rainfall becomes slightly less certain, but moderate
(50-60%) confidence on impacts at JST/AOO/BFD in the 05-08Z
timeframe with similar thinking on +1hr and restriction onset.
IFR/LIFR conds at daybreak expected (90+% confidence) to
continue into the day at BFD/JST with snow mixing in late in the
TAF period (~17-18Z) and becoming the more dominant
precipitation type in the 21-22Z timeframe. For all other
terminals, some improvement is possible later on in the TAF
period after an initial period of LIFR/IFR conds. Some
relatively drier air has potential to curb off precipitation
west of the Alleghenies, with MVFR cigs possible closer to the
16Z timeframe. There is moderate (40-50%) confidence on this
gradual improvement and have kept some lower clouds in the fcst
to outline slightly lower confidence on the lower cloud deck
scattering out until there is more model consistency.
NW'ly winds (at 300-330) will prevail Monday morning with
sustained 15-20 kts (lower elevations) to 20-25 kts (higher
elevations) and gusts pushing towards 35 kts at the highest
elevations of southern PA and along the Allegheny Front. Winds
will continue into the end of the TAF period and likely beyond
with high (80-90%) confidence.
Outlook...
Tue...Snow persists at BFD/JST, w/ variable conds (VFR much of
the time, occasional restrictions in flurries/SNSH) elsewhere.
Wed and Thu...Predominantly VFR.
Fri...Rain moves in from the west late, restrictions possible.
&&
.CLIMATE...
It has been 325 days since the last measurable snowfall
(>=0.1") at Harrisburg. This currently ranks as the 3rd longest
run on record. There is a low probability for measurable snow
Monday night into Tuesday; otherwise the longest run looks very
much in jeopardy based on the forecast into next weekend.
1. 330 days ending 12/13/2020
2. 328 days ending 01/21/2007
3. 325 days ending 12/16/2023
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this afternoon through Tuesday morning
for PAZ004.
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Tuesday for PAZ005-010-017-024.
Flood Watch through this evening for PAZ028-037-041-042-046-
049>053-056>059-063>066.
Winter Storm Warning from 1 PM this afternoon to 10 AM EST
Tuesday for PAZ033.
&&
SYNOPSIS...Lambert/DeVoir/Steinbugl
NEAR TERM...Lambert/DeVoir/Steinbugl
SHORT TERM...Lambert/DeVoir/Steinbugl
LONG TERM...DeVoir/NPB/Bowen
AVIATION...Martin/NPB
CLIMATE...Dangelo/Steinbugl
Hazardous weather outlook, Dec 17, 10:47 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1047 PM EST Sun Dec 17 2023
PAZ004-190400-
Warren-
1047 PM EST Sun Dec 17 2023
...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
A period of moderate to heavy rain late tonight could cause some
localized minor flooding especially in low lying and poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-010-017-024-190400-
McKean-Elk-Clearfield-Cambria-
1047 PM EST Sun Dec 17 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM MONDAY TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
A period of moderate to heavy rain late tonight could cause some
localized minor flooding especially in low lying and poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ033-190400-
Somerset-
1047 PM EST Sun Dec 17 2023
...WINTER STORM WARNING IN EFFECT FROM 1 PM MONDAY TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
A period of moderate to heavy rain late tonight could cause some
localized minor flooding especially in low lying and poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-011-012-018-019-025>027-034>036-045-190400-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Bedford-Fulton-Franklin-Southern Clinton-
1047 PM EST Sun Dec 17 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
A period of heavy rain late tonight could cause some isolated minor
flooding especially in low lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Windy conditions with peak gusts from the northwest at 40 to 45 mph
could damage outdoor items and result in difficult driving for high-
profile vehicles on Monday.
Rain will change to snow Monday night with a light accumulation
possible into Tuesday. Isolated heavy snow showers and squalls are
also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ028-037-041-042-046-049>053-056-057-059-063>066-190400-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
1047 PM EST Sun Dec 17 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Rain will change to snow Monday night into Tuesday with a light
accumulation possible.
Windy conditions with peak gusts from the northwest at 40 to 45 mph
could damage outdoor items and result in difficult driving for high-
profile vehicles on Monday. A few power outages are possible with
downed trees or limbs given preceding heavy rainfall and saturated
soil.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ058-190400-
Schuylkill-
1047 PM EST Sun Dec 17 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flood Watch.
Rain will change to snow Monday night into Tuesday with a light
accumulation possible.
Windy conditions with peak gusts from the northwest at 40 to 45 mph
could damage outdoor items and result in difficult driving for high-
profile vehicles on Monday. A few power outages are possible with
downed trees or limbs given preceding heavy rainfall and saturated
soil.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Flood, Lancaster
- When
- December 18, 3:22 AM EST to 5:22 AM EST
- Where
- Lancaster County, 0.3 mi SSE of Lime Vly to 0.66 mi WSW of Lime Vly
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.966, -76.227
Heavy rainfall and flooding led to several water rescues in Strasburg Township during the early morning hours of December 18, 2023. One location impacted was near the intersection of Lime Valley Road and Brenneman Road.
Flood, Sullivan
- When
- December 18, 4:39 AM EST to 6:39 AM EST
- Where
- Sullivan County, 1.13 mi ENE of Dushore to 1.4 mi ENE of Dushore
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.528, -76.401
Heavy rain caused flooded roadways and pushed creeks out of their banks in Dushore.
Flood, Lebanon
- When
- December 18, 5:19 AM EST to 7:19 AM EST
- Where
- Lebanon County, 0.6 mi NNE of Greble to 0.43 mi SSW of Hamlin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.438, -76.347
Heavy rainfall (3 to 4 inches) produced flooded roadways in portions of Lebanon County. Specifically, Greble Road near the village of Greble was closed due to flooding.
Flood, Lancaster
- When
- December 18, 6:43 AM EST
- Where
- Lancaster County, 0.67 mi W of Hinkletown to 0.57 mi W of Hinkletown
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.150, -76.143
Heavy rainfall led to flooding along Cabin Drive near Ephrata during the early morning hours of December 18, 2023. A direct fatality was reported when a 73-year old male drove into the flood waters and drowned during the pre-dawn hours.
Heavy Snow, Somerset
- When
- December 18, 3:00 PM EST to December 19, 8:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A winter storm produced 6 to 8 inches of snow across the higher elevations of Somerset County from the afternoon of December 18 through the morning hours of December 19, 2023.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Lancaster | 2023-12-18 | 73 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Maine, December 18 to 22, 20235 deaths · $29 million · 63 kt wind · 65 events
- Flooding and Strong Wind in New York, December 18 to 22, 20231 death · $765,000 · 88 events
- Flood and Coastal Flood in Massachusetts, December 18, 20231 death · $10,000 · 78 kt wind · 15 events
- Flash Flooding and Flooding in New Hampshire, December 18 to 21, 2023$1.6 million · 52 kt wind · 28 events
- Flooding in Vermont, December 18 to 20, 2023$2.0 million · 8 events
- Flood in New York, December 18, 2023$2.0 million · 1 event
- Flooding and Strong Wind in Vermont, December 18 to 19, 2023$397,000 · 21 events
- Flash Flooding in Pennsylvania, December 18, 2023$313,000 · 22 events
- Flooding in Pennsylvania, December 18 to 19, 2023$350,000 · 10 events
- Flash Flooding in New York, December 18, 2023$115,000 · 18 events
- Tornado and Flooding in California, December 18 to 19, 2023$42,000 · EF1 · 9 events
- Flooding in New Jersey, December 18 to 25, 2023$100,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145396, 1145393, 1145394, 1144868, 1147794.